Posted 07 October 2007 - 09:14 PM
Posted 07 October 2007 - 09:34 PM
Good luck with your doctor's apt. Are you currently taking any other medication/s?
Posted 07 October 2007 - 09:47 PM
Posted 08 October 2007 - 12:32 PM
Sorry I am unable to help I take a nother medication..Good luck in your Dr's appointment.
Posted 09 October 2007 - 01:39 AM
Posted 09 October 2007 - 08:54 AM
Posted 09 October 2007 - 11:37 AM
Posted 09 October 2007 - 12:02 PM
Side effects of xyrem are generally mild and usually subside within an hour of waking. The only side effects I've experienced when my dosing was correct were dizziness and nausea. These only lasted for about a week until my body got acclimated to the drug.
It has greatly reduced my cataplexy to one or two episodes a month, rather than over 20 every day. I have not found it helps much with EDS (I have more moderate narcolepsy) and I do take stimulants (Ritalin 20 mg 2x/day) in addition to xyrem. Remember that xyrem is a "build-up" drug. It's going to take months of continuous doses before you'll see an improvement in wakefulness during the day. This can be very frustrating, but hang in there. I sank into a depression and became suicidal the months following my diagnosis (before I was put on Ritalin). We are so used to expecting that when we take medication for something, it is going to produce immediate results. It may make you feel sick for a week and not any less "zombie-like" for awhile, but stick with it. That will pass; you're in this for the long haul.
To combat the unpleasant (very salty) taste of the drug, try mixing with sugar-free kool aid in a greater concentration than you would normally use (because you're going to dilute the mixture further when you add the liquid xyrem and the more "fruity" taste will help mask the saltiness of the xyrem). I use crystal light (raspberry lemonade), although be warned: it's like making kool aid with salt water--it's still not going to taste good. I find it best to plug my nose and gulp it down as fast as possible...
Another tip: you may need multiple alarm clocks. Some people wake up naturally when the first dose has worn off, but others sleep right on through and turn their alarm clock off in their sleep, only to wake up hours later and realize it's too late to take their second dose.
NEVER, I repeat: NEVER take xyrem if you're not tired. It will not put you to sleep. You will lay there fully conscious but unable to move or speak. This is a mistake you only make once. Something that goes along with this is to try to sleep on your side and avoid using multiple pillows. If xyrem begins to take affect before you fall asleep, your body will go limp and you won't be able to reposition yourself if you want to. I've had it where my head was not stable and rolled into the pillow while I was awake, which made it very difficult to breathe! I thought I was going to suffocate and could do absolutely nothing about it! (This is why I do not like this drug).
I do not mean to scare you. This is a very safe drug when you know how to use it correctly and know how it will affect your body. Having someone you trust there to keep an eye on you when you first start taking xyrem is a big help and also creates some sort of peace of mind.
Posted 09 October 2007 - 01:23 PM
I WAS TAKING AMPH. SALTS FOR ABOUT 8 MONTHS BUT WAS HAVING RAGE ISSUES.
ABOUT 2 1/2 YRS AGO I TRIED XYREM.....I WAS OK 1ST COUPLE OF DAYS BUT AS TIME WENT BY I WAS FEELING DIZZY AND HIGH DURING THE DAY WHICH KEPT INCREASING IN INTENSITY.
THE LAST NIGHT I TOOK IT I WOKE UP 1 HOUR INTO IT AND I WAS
SOOO SICK. IT FELT AS IF I HAD SEVERE ALCOHOL POISONING AND I TRUELY THOUGHT I WAS GOING TO DIE.
I COULDNT MOVE..AT ALL. I COULDNT SPEAK TO CALL MY SISTER WHO WAS IN THE OTHER ROOM. SHE HEARD MY WHIMPERS BUT DIDNT KNOW WHY AND FELT SINCE SHE COULDNT HELP SHE DIDNT COME INTO HELP ME!!
I LAID THERE FOR 3 HOURS PARALIZED WHILE I TRIED TO GET AIR IN MY LUNGS AND THE BED SPINS WERE LIKE NOTHING I HAVE EVER COME CLOSE TO EXPERIANCING.
I WAS TOLD AFTERWARDS THAT WAS BECAUSE THE XYREM WAS NOT LEAVING MY BODY LIKE IT SHOULD AND IT WAS ACTUALLY STAYING IN MY SYSTEM. THE RESULT I OVERDOSED ON A SMALL AMT THAT I ONLY TOOK FOR 2 MONTHS.
I AM GLAD IT HAS HELPED SOME PEOPLE...HOWEVER I WOULD NEVER EVER RECOMMEND THIS DRUG TO ANYONE.
SO EVEN IF U TAKE IT WHEN U ARE EXAUSTED AND READY FOR BED
YOU CAN STILL WAKE IN THE MIDDLE OF IT.
SORRY TO BE A DOWNER BUT IT WAS TRUELY THE SCARIEST THING I HAVE EVER EXPERIENCED.
I HAD A HARD TIME BREATHING
Posted 10 October 2007 - 01:00 AM
Posted 15 October 2007 - 12:14 AM
I'm 26. I currently take Provigil for my N. I tried Xyrem off and on for several months and finally decided that it wasn't for me. Here's why...
For one, the medicine really messed with my body. My skin broke out. My lips dried out and cracked. My stomach was upset most of the time.
Another reason I put the Xyrem aside was what happened after I would take a dose. There were several times when I would awake prematurely. Still under the influence of the drug, I would have what I can only think to call a panic attack. I couldn't move or I would feel like throwing up. I would sweat and cry. It was awful. I felt as if I was unable to breath, and all I could do was lay there and cry. My sweet husband got very used to soothing me with a back rub until I fell back asleep.
Finally, I've only known life with N, so the change in sleep was very hard to adjust to. I know this probably sounds a little crazy, but I missed the vivid dreams and creative ideas that came from N sleep. I also HATED the fact that I would take the drug and then wake up three hours later with absolutely no recollection of the time that had passed. When you take Xyrem, you are completely knocked out. It's a little bit scary, and I had a hard time adjusting to this.
OK, now that I've said all of the things I struggled with, I'd also like to say that I had more energy than I've ever had in my life while I was taking Xyrem. It's incredible, which made giving it up a very hard decision. I finally had to weigh the pros and cons, and I felt it was more trouble than it was worth. I just want you to know that I definitely didn't find it to be all bad. I just never could adjust.
I wish you the best. I hear amazing things about how Xyrem has changed lives for the better. I hope your life can be added to that list.
Posted 10 November 2007 - 12:42 PM